couriernews
SUITABLE 
Weather Updates

Can anxiety drug be addictive?

Updated: June 5, 2011 9:44PM



Dear Dr. Gott: My mother is 74 years old and has been taking lorazepam 0.5 milligrams nightly to help her sleep for almost two months. She would like to continue taking it but is concerned about the side effects. She prefers this medication over the other brand-name sleeping pills.

Should she try to go without for a few days to see if she has become dependent? She doesn’t want to skip it for fear she won’t be able to sleep. Please advise, and thank you in advance.

Dear Reader: Lorazepam is one in a group of drugs known as benzodiazepines and is commonly taken to treat anxiety and symptoms of depression. As with most drugs, it can also be used for other conditions, such as sleeplessness, as determined by a personal physician.

Side effects are linked with dosing used but can include drowsiness, headache, weakness, unsteadiness and dizziness. Less common effects can include allergic reactions including hives and rash, difficulty breathing, memory loss and mental changes. Paradoxical reactions can include sleep disturbances, insomnia, hallucinations, hypotension and a great deal more. When paradoxical reactions occur, use of the drug should cease.

The strength of each tablet is between 0.5 milligrams and 2 milligrams. Studies performed on healthy volunteers reveal single high doses have a tranquilizing effect on the central nervous system, with no appreciable effect on either the cardiovascular or respiratory systems. Long-term use of more than four months has not been assessed by clinical studies, but it is known that continued use of benzodiazepines may lead to physical and psychological dependence. The potential for dependence is greatly reduced, however, with short-term treatment (between two to four weeks). Long-term use of this product is not recommended. Therefore, re-evaluation by a physician is necessary. Withdrawal has been known to present following cessation of recommended doses following as little as seven days of therapy. For people on an extended therapy plan, dosage tapering is recommended, not abrupt discontinuation.

Lorazepam should be used cautiously in patients with such conditions as COPD, sleep apnea, or renal and hepatic impairment.

In summary, your mother is on the lowest possible dose; however, the potential for long-term effects such as dependence must be considered. I recommend that you accompany her (with her permission and approval, of course) to her next doctor’s appointment so you can determine whether she has remained on the drug for too long without a break. Perhaps a switch to melatonin or another over-the-counter might be appropriate for a short trial. Her physician is the best judge in this case.

Readers who would like related information can order my Health Report “Sleep/Wake Disorders” by sending a self-addressed stamped No. 10 envelope and a $2 check or money order made payable to Peter H. Gott, M.D., at P.O. Box 433, Lakeville, CT 06039-0433. Be sure to mention the title or print an order form off my website’s direct link at www.AskDrGottMD.com/order—form.pdf.

Dear Dr. Gott: I recently had an MRI done on my brain, and there were five or six white spots. The doctors are telling me this is nothing to worry about, but I worry. What do you think this is? What could the spots mean?

Dear Reader: White spots can appear as a part of the natural process of aging. It could also be the beginning of hardening of the small arteries within the brain from hypertension or a neurological disorder.

I believe you have to rely on your physician(s) who told you not to worry; however, were I the one involved, I would seek a second opinion with another neurologist for the (hopeful) peace of mind to follow.



© 2014 Sun-Times Media, LLC. All rights reserved. This material may not be copied or distributed without permission. For more information about reprints and permissions, visit www.suntimesreprints.com. To order a reprint of this article, click here.